Question: I had a scenario where my patient stated he had a few drinks and was slightly drowsy, he answered all my questions fine and was alert to person place and time, once in the ambulance he became nauseous and began vomiting two emesis bags full, I gave gravol in this situation after listing off the contraindications and patient confirming there were none. My question is, would this have been acceptable?
When it comes to specific scenarios, it is very hard to answer these types of questions without the entire review of the call, as would be done in an audit. However, based on the information provided, you allude to the fact that this patient, although drowsy, is oriented to person, place, and time. Depending on the rest of your assessment of the patient, it is reasonable to conclude that this patient does not have an altered level of consciousness. In this case, given the alcohol intake, it would be important to make sure there were no other co-ingestants that are contraindications for the use of dimenhydrinate as per the medical directive (antihistamines, other anticholinergics, or TCAs). If no other contraindications are present, then your use of dimenhydrinate was acceptable.